Alert archive / Illinois / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 189, NWS Lincoln, IL

July 20, 2025Crawford County, Lawrence County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 20, 2025, 7:01 PM CDT for Crawford County, Lawrence County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2025, 7:01 PM CDT (00:01 UTC)
Expired
Jul 20, 2025, 7:30 PM CDT
In force
29 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, IL, Lawrence County, IL

The radar

The Evansville,IN radar (KVWX), 67 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 6:09 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:39 PM CDT, 4 hours 22 minutes earlier. Its key messages:

  • Flash Flood Watch remains in effect for locations along and south of a Rushville...to Lincoln...to Hoopeston line through Monday morning.
  • Hot and humid weather will prevail for much of the coming week. Heat index readings will peak well above 100 degrees Wednesday through Friday.
Area forecast discussion, Jul 20, 2:39 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
239 PM CDT Sun Jul 20 2025

.KEY MESSAGES...

- Flash Flood Watch remains in effect for locations along and
  south of a Rushville...to Lincoln...to Hoopeston line through
  Monday morning.

- Hot and humid weather will prevail for much of the coming week.
  Heat index readings will peak well above 100 degrees Wednesday
  through Friday.

&&

.DISCUSSION...
Issued at 239 PM CDT Sun Jul 20 2025

...Flash Flooding Risk Tonight...

MCS that rolled across north-central Illinois this morning has
pushed well to the east and dissipated...but has left an outflow
boundary in its wake north of the I-74 corridor. While scattered
convection may fire along/near the outflow later this afternoon
and evening, the primary focus for widespread convection will be
further S/SW along the instability gradient currently extending
from near Hannibal, Missouri to just south of Terre Haute, Indiana.
12z CAMs have all clustered their heaviest QPF near this boundary
across the S/SW KILX CWA from mid-evening through the overnight
hours. 12z KILX upper air sounding showed copious moisture
throughout the entire depth of the atmosphere, with a daily
record precipitable water value of 2.11...while 19z/1pm SPC
mesoanalysis features PWs of 2.10 to 2.30 everywhere south of
I-74. With a boundary in place, tropical deep-layer moisture to
work with, and a 30-35kt 850mb jet adding additional
moisture/instability...the stage is set for several rounds of
convection across the S/SW CWA tonight. HREF mean QPF is mostly in
the 1 to 2 inch range along/south of a Macomb to Paris line:
however, maximum values are 3 to 5 inches (with a peak of 7 inches
in Sangamon County). Think actual values will range from 1 to 3
inches across this area, with isolated higher amounts possible.
Given the strong signal for heavy rainfall, have opted to maintain
the Flood Watch for much of the CWA through Monday morning, but
have cancelled the watch along/north of a Macomb to Bloomington
line where rainfall will be much lighter.

...Heatwave for Central Illinois...

With scattered showers and thunderstorms lingering across the area
and light E/NE boundary layer flow, temperatures on Monday will
remain near or slightly below normal for this time of year in the
middle 80s. As upper ridging builds over the Mississippi River
Valley, it will push the main baroclinic zone well to the north
into the Upper Midwest/Great Lakes by Tuesday, which will allow a
heatwave to develop across much of the Midwest. A continued
easterly component to the wind will keep temperatures in the upper
80s to around 90 degrees on Tuesday: however, as winds veer to
S/SW, readings will climb into the lower to middle 90s Wednesday
through Friday. After the recent heavy rainfall and with crops
still actively growing and contributing additional moisture to the
atmosphere, surface dewpoints will hover in the middle to upper
70s...with lower 80s at times in a few spots. These high dewpoints
will result in peak afternoon heat index values of 105-115
degrees across the board. Slight cooling may be noted by next
weekend as a short-wave trough flattens the upper ridge and nudges
a frontal boundary southward toward central Illinois: however,
confidence in this scenario remains low. At this point, be
prepared for an oppressively hot and humid period from Tuesday
through at least Friday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1213 PM CDT Sun Jul 20 2025

Unsettled weather will be in play across central Illinois with a
chance of precip through much of the period. While current
activity is currently in a downward trend in both intensity and
coverage, anticipate storms will redevelop late this afternoon or
evening with a west-to-east oriented line or possibly two setting
up across central Illinois. Storms training over the same area may
lead to a prolonged period of storms on or near station, though
exact timing and location details remain uncertain. Outside of the
precip chances, anticipate VFR conditions this afternoon to lower
to MVFR and eventually IFR overnight. Light and variable winds
currently in place should eventually favor a northeast direction
around 10 kt this evening and overnight, veering to an easterly
direction Monday morning.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday morning for ILZ040>057-061>063-
066>068-071>073.

&&
Hazardous weather outlook, Jul 20, 2:43 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
243 PM CDT Sun Jul 20 2025

ILZ027>031-036>038-211945-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
243 PM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to redevelop across portions of central
Illinois late this afternoon and continue into tonight. Some of these
storms may generate heavy rainfall. Though the axis of heaviest rain
this evening into tonight is forecast to be further south, it may
not take much to see additional localized flooding where heavy rain
has already fallen this morning. Additionally, there is a marginal to
slight risk for severe weather this evening with damaging wind gusts
the primary hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the east around 30 mph.

ILZ040>057-061>063-066>068-071>073-211945-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-
Lawrence-
243 PM CDT Sun Jul 20 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected to redevelop across portions of central
Illinois late this afternoon and continue into tonight. Some of these
storms will be capable of producing heavy rainfall which could result
in localized flooding. Additionally, there is a marginal to slight
risk for severe weather this evening with damaging wind gusts the
primary hazard. An isolated, brief tornado cannot be ruled out.

Minor flooding is ongoing along the Little Wabash River near Clay
City.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Oppressive heat will build across the region starting Tuesday
afternoon, and will persist through the rest of the work week. Heat
indices are expected to peak in the 105 to 115 degree range on
Wednesday and Thursday.

Minor flooding will continue along the Little Wabash River near Clay
City through the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Expected storm motion is toward the east around 30 mph.

Deubelbeiss

In the hours before

Local storm report, Jul 20, 1:49 PM CDT, 5 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
149 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     Tstm Wnd Dmg     El Paso                 40.74N 89.02W
07/20/2025                   Woodford           IL   Emergency Mngr

            Delayed report. Large tree fell onto an
            adjacent home causing damage to roof and
            siding. Time estimated from radar.

&&

BMD
Special weather statement, Jul 20, 2:13 PM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Lincoln IL
213 PM CDT Sun Jul 20 2025

ILZ027>031-036>038-202200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, and Normal
213 PM CDT Sun Jul 20 2025

...FUNNEL CLOUDS SIGHTED OVER PORTIONS OF CENTRAL ILLINOIS...

Atmospheric conditions exist that favor the possible formation of
cold air funnel clouds. These occur in vertically developed clouds,
which usually are not associated with thunderstorms. They may persist
for an extended period before dissipating.

Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare instances these funnels may briefly touch down. Stay alert
and be prepared to move to a safe shelter if a funnel cloud
approaches the ground.

Deubelbeiss
Local storm report, Jul 20, 5:03 PM CDT, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
503 PM CDT Sun Jul 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Funnel Cloud     Lakewood                39.33N 88.90W
07/20/2025                   Shelby             IL   Trained Spotter

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:20 PM CDTAreal Flood AdvisoryILXChristian, Shelby3 hr
Jul 20, 8:14 PM CDTAreal Flood AdvisoryILXEffingham3 hr
Jul 20, 8:29 PM CDTSpecial Weather StatementILXRichland31 min
Jul 20, 10:04 PM CDTFlash Flood WarningILXEffingham, Shelby6 hr
Jul 20, 10:19 PM CDTAreal Flood AdvisoryILXLawrence3 hr
Jul 21, 2:16 AM CDTExtreme Heat WatchILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more36 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.